Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

June 20, 2021Lycoming County, Pennsylvania

NWS State College, PA issued this special weather statement at Jun 20, 2021, 5:29 PM EDT for Lycoming County, Pennsylvania. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 5:29 PM EDT (21:29 UTC)
Expired
Jun 20, 2021, 5:45 PM EDT
In force
16 min
Issued by
NWS State College, PA

County Lycoming County, PA

The radar

The State College radar (KCCX), 109 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WWUS81 KCTP 202129
SPSCTP

Special Weather Statement
National Weather Service State College PA
529 PM EDT Sun Jun 20 2021
 
PAZ041-202145-
Northern Lycoming PA-
529 PM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN LYCOMING
COUNTY UNTIL 545 PM EDT...

At 528 PM EDT, Doppler radar indicated a strong thunderstorm near
Ralston, moving east at 15 mph.

Small hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Ralston.

LAT...LON 4145 7679 4136 7685 4136 7687 4145 7702
      4151 7699 4151 7696
TIME...MOT...LOC 2128Z 291DEG 13KT 4146 7696 

$$

KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 3:21 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 20, 3:21 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
321 PM EDT Sun Jun 20 2021

.SYNOPSIS...
Very warm and muggy conditions this Father's Day with an
isolated strong thunderstorm possible late this afternoon. Heat
and humidity will peak on Monday with a slight risk of severe
storms. Showers exit on Tuesday followed by cooler and more
comfortable weather through midweek. Temperatures return to
seasonal levels by late week with an increasing chance of rain
into next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Warm front lifts north of the PA/NY border this afternoon with
cloud breaks/diurnal heating beginning to fuel isolated
convection that will become more scattered by late afternoon
(with convective models trying to focus an area over the north
and a smaller area over the Lower Susq. Despite very weak
synoptic forcing, fcst CAPE/shear profiles are supportive of
isolated strong to marginally severe storms capable of
strong/locally damaging wind gusts. MRGL SPC D1 SWO for most of
the area (risk of level 1 out of 5; increased from non- severe
or general thunder d/d).

Any lingering late-day convection should fizzle out by 06Z. Much
of CPA is fcst to stay dry into early Monday morning in between
a modestly strengthening sfc low tracking through the Great
Lakes and TD/TS Claudette reaching the NC OBX around 12Z Mon.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
D2 SPC SLGT risk SWO continues for Monday.

Isolated to scattered severe storm risk on Monday afternoon and
evening will be driven by amplifying large scale trough and low
level convergence along the attendant cold front and pre-frontal
trough. Rich low level moisture (dewpoints 65-70F) will reside
ahead of the front, and diurnal heating/instability combined
with frontal forcing and sufficient deep-layer shear should
support organized (linear) storm clusters/lines capable of
producing strong to locally damaging winds.

Heat+Humidity peaks on Monday with max temperatures in the mid
80s to low 90s and max heat index (HX) values forecast to reach
the mid to upper 90s across the central and southeast valleys.
Forecast max temperatures are a solid 5-10F above average and
approach near-record territory in some areas (within 5F at
STCP1).

Convection should gradually weaken Monday night due to the loss
of heating and increasing CINH. Minimum temperatures will have
the most spread in recent nights thanks to the cold front
bisecting the area with lows ranging from the mid 50s in the NW
mtns to around 70F in the southeast/Lower Susq. metro areas.

Showers are likely early Tuesday across the southeast zones
before exiting the CWA by 00Z Wed. Temps will trend much cooler
on Tuesday with 24hrMaxT deltas of -15 to -25F lower vs. Monday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Dry conditions and low humidity expected through midweek as
surface high pressure builds in behind the cold front. The high
will move to the east later in the week with warmer, more humid
air moving in from the south and east.

A cold front will approach from the west next weekend, but there
is still a great deal of uncertainty with the timing of that
front and precipitation it will bring. GFS and ECMWF have been
trending toward a slower solution on the movement of the front
and perhaps event the front stalling over PA next weekend into
early next week. This would result in an unsettled period with
multiple rain chances for central PA through the middle of the
week.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Isolated convection late this afternoon with BFD most likely
impacted and JST-AOO the lowest prob to see a storm. Potential
for a broken line of tstms to develop fairly late this
afternoon or early evening over the Lower Susq with possible
impacts at MDT/LNS. Any storms may bring brief gusty winds and
cig/vsby restrictions, otherwise VFR conditions will continue.

Scattered showers/tstms persist overnight just NW of BFD. Model
guidance indicating that lower clouds will again slip into
eastern terminals overnight, and with muggy airmass in place
expect vsbys across Central PA to slip to MVFR for a short while
around sunrise.

More widespread coverage of showers/tstms on Monday with
activity spreading from the NW across the CWA by afternoon.
These storms will bring potential for locally strong wind gusts
and torrential rainfall as they impact the area through the
afternoon hours.

Outlook...

Monday-Tuesday...more widespread showers/storms possible
areawide.

Wednesday-Friday...widespread VFR.

&&

.CLIMATE...
Astronomical Summer (solstice) begins at 1132 PM EDT Sunday June
20th.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl/RXR
NEAR TERM...Steinbugl/RXR
SHORT TERM...Steinbugl/RXR
LONG TERM...Guseman/Travis
AVIATION...Steinbugl/RXR
CLIMATE...
Hazardous weather outlook, Jun 20, 4:55 AM EDT, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
455 AM EDT Sun Jun 20 2021

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-210900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
455 AM EDT Sun Jun 20 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated strong to marginally severe thunderstorms with gusty winds
are possible Sunday afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
are possible Monday afternoon and evening. Locally heavy rainfall may
produce isolated flooding in poor drainage and urban areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Jun 20, 4:49 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service State College PA
449 PM EDT Sun Jun 20 2021

PAZ041-202115-
Northern Lycoming PA-
449 PM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN LYCOMING
COUNTY UNTIL 515 PM EDT...

At 449 PM EDT, Doppler radar indicated a strong thunderstorm near
Buttonwood, moving east at 15 mph.

Small hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Ralston and Buttonwood.

LAT...LON 4147 7717 4154 7713 4153 7691 4140 7697
TIME...MOT...LOC 2049Z 280DEG 13KT 4150 7707

KF
Special weather statement, Jun 20, 5:13 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service State College PA
513 PM EDT Sun Jun 20 2021

PAZ041-202130-
Northern Lycoming PA-
513 PM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN LYCOMING
COUNTY UNTIL 530 PM EDT...

At 512 PM EDT, Doppler radar indicated a strong thunderstorm near
Ralston, moving east at 15 mph.

Small hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Ralston.

LAT...LON 4148 7683 4145 7684 4140 7690 4146 7708
      4154 7706 4150 7696 4150 7691
TIME...MOT...LOC 2112Z 286DEG 11KT 4148 7700

KF
Special weather statement, Jun 20, 5:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
529 PM EDT Sun Jun 20 2021

PAZ041-202145-
Northern Lycoming PA-
529 PM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN LYCOMING
COUNTY UNTIL 545 PM EDT...

At 528 PM EDT, Doppler radar indicated a strong thunderstorm near
Ralston, moving east at 15 mph.

Small hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Ralston.

LAT...LON 4145 7679 4136 7685 4136 7687 4145 7702
      4151 7699 4151 7696
TIME...MOT...LOC 2128Z 291DEG 13KT 4146 7696

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:49 PM EDTSpecial Weather StatementCTPLycoming26 min
Jun 20, 5:13 PM EDTSpecial Weather StatementCTPLycoming17 min
Jun 20, 7:43 PM EDTSpecial Weather StatementCTPJuniata17 min
Jun 20, 7:48 PM EDTSpecial Weather StatementCTPWarren27 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.